Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 208, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2003, 1:42 PM EDT for Meade County, Kentucky; Harrison County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 1:42 PM EDT (17:42 UTC)
- Expired
- Jul 8, 2003, 2:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IN, Meade County, KY
The radar
The Louisville radar (KLVX), 36 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1658 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS53 KLMK 081742
SVRLMK
INC061-KYC163-081830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
141 PM EDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY
HARRISON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 230 PM EDT
* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEW AMSTERDAM...OR ABOUT 33 MILES WEST OF
LOUISVILLE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VALLEY CITY AROUND 150 PM EDT
WHITE CLOUD AROUND 200 PM EDT
CORYDON AROUND 210 PM EDT
NEW MIDDLETOWN AROUND 215 PM EDT
RAMSEY AROUND 220 PM EDT
CRANDALL...NEW SALISBURY AROUND 225 PM EDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3811 8645 3814 8635 3829 8625 3837 8608
3817 8593 3801 8635
$$
BSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:45 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 10:45 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1045 AM EDT TUE JUL 8 2003 .SHORT TERM...MORNING UPDATE. CU FIELD ALREADY STARTING TO SET UP THIS MORNING AS WE BEGIN TO HEAT UP. TEMPERATURES ALREADY CLIMBING INTO THE MID 80S WITH DEWPOINTS IN THE MID 70S. MODIFIED SOUNDINGS FROM KILN AND KBNA REVEAL AN UNSTABLE ATMOSPHERE THIS AFTERNOON...WITH CAPES RISING INTO THE 3500-4000 J/KG ALONG WITH LIS APPROACHING -9/-10 OR SO. MAIN DIFFERENCE FROM YESTERDAY IS THAT THE MID LEVELS ARE A LITTLE COOLER TODAY RESULTING IN STEEPER LAPSE RATES. ADDITIONALLY...SLIGHTLY MORE MOIST AIRMASS IN PLACE AS WELL. MCS OVER NORTHERN IL WILL SLIDE EAST SOUTHEASTWARD AND STAY NORTH OF OUR FA THIS AFTERNOON. HOWEVER...WITH MODERATE INSTABILITY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AS THE AFTERNOON PROGRESSES. LATEST TEMP GUIDANCE REMAINS IN GOOD AGREEMENT WITH CURRENT FORECAST...WITH HIGHS REACHING THE LOWER 90S THIS AFTERNOON. WILL CONTINUE 40 POPS IN THE NORTH AND 30 POPS IN THE SOUTH FOR THIS UPDATE. MADE SOME ADJUSTMENTS IN THE HOURLY GRIDS TO REFLECT THIS AS WELL. UPDATED TEXT AND GRAPHICAL PRODUCTS COMING SHORTLY. .LMK...NONE. JARVIS
Hazardous weather outlook, Jul 8, 5:45 AM EDT, 7 hours 57 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS. AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE WEATHER OR FLOODING. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:00 PM EDT | Flash Flood Warning | LMK | Trimble | 2 hr |
| Jul 8, 3:52 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt | 23 min |
| Jul 8, 4:04 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Spencer | 36 min |
| Jul 8, 4:19 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 31 min |
| Jul 8, 1:56 PM EDT | Severe Thunderstorm Warning | LMK | Orange | 34 min |
| Jul 8, 3:34 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.